I am a home health nurse with a patient with a Mediport. She will need it (or some other type of vein access device) the rest of her life due to her condition. She is not always compliant with taking PO warfarin, so this may be part of the lab draw problem.
Twice now, I have drawn blood into a lavender top tube. Many hours later, the lab calls to say the specimen clotted. (It looked perfectly liquid to me when I dropped it off.)
These lab draws are always difficult. Her port does not give up blood easily. I tried using a smaller syringe (10 ml) to withdraw blood but the port started to clot! Any ideas?
May 20, '10
Well, You didn't say what your pt was on Coumdin for and while some may be on it for medical conditions like A-fib, others could be taking low dose for catheter patency. At times, pt's have hypercoagability. Patient's with CA, dehydration and even those pregnant moms have blood which is thicker and clots more frequently.
But, also remember that since you are doing home health, if your specimen overheats, it can cause hemolysis. Also, since you drew a purple top, which contains an additive, make sure the you gently mix the blood with the anticoagulant because if it is mixed or shaken too much, hemolysis can occur.
Also.. Make sure that your purple tube hasn't expired. that too can cause hemolysis.
In addition, If the port doesn't readily give you a blood return, despite all of your nursing interventions, your answer may be to instill Cathflo (Activase) with the MD's order.
Hope this helps.
May 20, '10
Thanks for the tips. Actually, hemolysis has not been a problem, just clotting. I will certainly research more about Cathflo and suggest to the patient's transplant team.
May 20, '10
I have had problems with that before but when I use a blue tube it has been ok? You are getting blood right into the tube and not drawing into a syringe and then transferring, right? I was told in the lab once when mine did that it was cuz it clotted quick enough in the syringe. She said I should never draw and then transfer to teh tube, cuz it would clot immediately...
May 21, '10
Of course you can draw and transfer if you choose to do it that way. If you are getting a very sluggish blood return and then try to draw and take too long to draw..it most likely will hemolyze and or clot. It can also hemolyze if you are pulling too hard. The best bet is to establish a a brisk blood return BEFORE you draw....have pt lay down..pull pts arm out to the side..have them change positions..all the while you are checking for a blood return..once you find the position that works..tell pt to hold that position and always have everything set up and ready to go . Also flush the port well before the draw as part of establishing a good blood return. There are some good suggestions in the answers
1. Yes make sure your tube has not expired
2 have a few different syringe sizes available ..so if the 10 ml is not working switch to a 3 ml so you can draw and transfer ..you may have to do this a few times to get your needed volume but it works in a pinch
3. gently rotate the tube so it can mix with the anticoagulant in the tube and transport to lab as soon as possibe
4. Also as suggested ou may want to instill 2-3 mg of Cath flo to improve your blood return.
I have found left sided ports to generally be a little more temperamental b/c of the angle the catheter takes into the upper SVC and position changes and flushing can often improve the blood return in these situations
Must Read Topics